Kentucky, 2002Flood in Kentucky, January 24, 2002
January 24, 2002 · NWS PAH · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 2:00 AM CST, 0 minutes earlier.
Area forecast discussion, Jan 24, 2:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CST THU JAN 24 2002
ONLY SIGNIFICANT CONCERN FOR THIS FORECAST IS TIMING CLEARING AND
END OF PRECIPITATION TODAY.
LEADING LINE OF STRONG TO SEVERE STORMS CURRENTLY EXITING SOUTHEAST
COUNTIES...WITH TRAILING STRATIFORM RAINS PRIMARILY OVER WESTERN
KENTUCKY. THE MESOETA IS TYPICALLY VERY AGRESSIVE WITH THE DRYING
TREND ACROSS THE AREA...WHILE THE STUBBORN AVN CONTINUES TO TRY TO
KEEP SOME LIGHT RAIN ACROSS THE SOUTHEAST ZONES THIS AFTERNOON. THE
AVN WAS A LOT MORE AGRESSIVE WITH TODAYS RAIN CHANCE IN YESTERDAYS
RUN. GIVEN THE AVNS DRYING TREND...WILL CONFINE PRECIPITATION TO
FAR SOUTHEAST ZONES THROUGH THE DAY AND WILL MONITOR LATEST RADAR
TRENDS AND INCLUDE MENTION OF PRECIPITATION ENDING WHERE APPROPRIATE.
TEMPERATURES WILL FALL ACROSS MUCH OF THE AREA DURING THE DAY...WITH
THE ENTIRE AREA REACHING THE LOW TO MID 40S BY LATE AFTERNOON. PLAN
ON INDICATING STEADY TEMPERATURES IN THE NORTHWEST...WITH FALLING
TEMPERATURES ELSEWHERE. BRISK NORTHWEST WINDS TODAY WILL DIMINISH
LATE TONIGHT...AS A SKINNY SURFACE RIDGE SETTLES ACROSS THE AREA.
THE RIDGE WILL REMAIN OVER THE AREA UNTIL EARLY SUNDAY MORNING...SO
LIGHT WINDS AND CLEAR SKIES WILL BE THE RULE FROM FRIDAY THROUGH THE
WEEKEND.
SOME MOISTURE WILL RETURN TO THE AREA ON MONDAY AS SOUTHERLY WINDS
INCREASE. THE NEW AVN SUPPORTS GOING FORECAST TREND OF INCREASED
CLOUDS AND A CHANCE OF SHOWERS FOR DAYS 6 AND 7.
MAV GUIDANCE LOOKS GOOD THROUGHOUT THE FORECAST...SO FOLLOWED IT
CLOSELY.
.PAH...NONE.
DRS
In the hours before
Local storm report, Jan 23, 10:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN WINDOWS BLOWN OUT OF A
REST HOME...NUMEROUS
POWER LINES DOWN.
REPORTED BY COUNTY
SHERIFF.Local storm report, Jan 23, 11:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM PROVIDENCE KY FLOODING
01/23/02 WEBSTER FLOODING REPORTED WITHIN
CITY LIMITS. REPORTED BY
PROVIDENCE FIRE DEPT.Local storm report, Jan 23, 11:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM SCOTT CITY MO FLOODING
01/23/02 SCOTT SOME INTERSECTIONS
FLOODED IN SCOTT CITY.
REPORTED BY SCOTT COUNTY
FIRE DEPT.Local storm report, Jan 24, 12:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN 1 COMMERICAL BLDG
(APPROX. 3000 SQ FT)
DEMOLISHED ON KY 81 ON
THE NORTHERN LIMITS OF
CALHOUN.
1020 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN SEVERAL HOMES WITH ROOF
DAMAGE...SOME WITH ROOFS
COMPLETELY TORN OFF IN
CALHOUN. REPORTED BY EMA
DIRECTOR.
1020 PM CALHOUN KY WIND DAMAGE
01/23/02 MCLEAN NUMEROUS TREES AND POWER
LINES DOWN IN CALHOUN.
REPORTED BY EMA
DIRECTOR.Local storm report, Jan 24, 12:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1240 AM CST THU JAN 24 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM GIDEON MO WIND DAMAGE
01/23/02 NEW MADRID HOUSE DAMAGED NEAR
GIDEON. REPORTED BY NEW
MADRID SHERIFF OFFICE.
1151 PM BURNA KY 0.75 INCH HAIL
01/23/02 LIVINGSTON DIME SIZE HAIL REPORTED
IN BURNA. REPORTED BY
SHERIFF OFFICE.
1156 PM BROWNSVILLE KY WIND DAMAGE
01/23/02 FULTON MOBILE HOME BLOW OVER
NEAR BROWNSVILLE.
REPORTED BY HICKMAN PD.
1215 AM KY WIND DAMAGE
01/23/02 LIVINGSTON 2 MOBILE HOMES BLOWN OVER
NEAR THE I-24/KY 453
INTERCHANGE.
1217 AM WINGO KY WIND DAMAGE
01/23/02 GRAVES TREES DOWN ACROSS WINGO.
1225 AM PRINCETON KY WIND DAMAGE
01/23/02 CALDWELL SEVERAL TREES DOWN.
CARPORT BLOWN ONTO ROAD.
BARN DAMAGED. REPORTED BY
PD.Special weather statement, Jan 24, 2:00 AM CST, 0 minutes before
KYZ001>013-015>017-020>022-MOZ109>112-114-240830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CST THU JAN 24 2002
...TORNADO WATCH NUMBER 5 HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHEAST MISSOURI AND MUCH OF WESTERN KENTUCKY...
THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES HAS DECREASED
SIGNIFICANTLY EARLY THIS MORNING. THE MAIN LINE OF THUNDERSTORMS HAS
SHIFTED EAST OF THE AREA...INTO CENTRAL KENTUCKY AND NORTH CENTRAL
AND WESTERN TENNESSEE.
Flood, Todd
- When
- January 24, 2:00 AM CST to 7:30 AM CST
- Where
- Todd forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.836, -87.179 (the zone’s center; the record gives no point)
Water was reported over the Highway 68/80 bypass near Elkton. A bridge on Stokes Chapel Road was underwater.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, January 24, 2002$4.0 million · 69 kt wind · 30 events
- Heat in Georgia, January 24 to 31, 200297 events
- Damaging Winds and Lightning Strike in Kentucky, January 24, 2002$173,000 · 90 kt wind · 8 events
- Damaging Wind in Kentucky, January 24, 20023 injured · $75,000 · 78 kt wind · 1 event
- Flash Flooding in Alabama, January 24, 2002$155,000 · 5 events
- High Wind in Washington, January 24, 20021 injured · $100,000 · 1 event
- Damaging Wind in Kentucky, January 24, 2002$40,000 · 65 kt wind · 1 event
- High Wind in Wyoming, January 24 to 26, 2002$25,000 · 73 kt wind · 4 events
- Flooding in West Virginia, January 24, 2002$18,000 · 8 events
- Damaging Wind in Tennessee, January 24, 2002$22,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$21,000 · 1 event
- Damaging Wind in Tennessee, January 24, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277260.